Smoking Mirrors: Shift to the Left?

1Cleveland, Cleveland, OH
2Cleveland, Cleveland, OH
3Cleveland, Cleveland, OH

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 416

Case Presentation:

A 48‐year‐old woman with systemic sclerosis and secondary interstitial lung disease on 4–6 L/minute oxygen per nasal cannula at baseline presented to the emergency department with 2 days of new onset nonproductive cough, pleuritic chest pain, worsening shortness of breath and subjective fever. Patient's home medications included prednisone 10 mg daily and dapsone 25 mg daily (for pneumocystis jirovecii prophylaxis). Physical examination revealed tachypnea (respiratory rate 28/minute) and bronchial breath sounds in left lower chest. Initial workup revealed hemoglobin of 10.6 g/dL, total white blood cell count of 29430/μL, and LDH of 312 U/L A prompt chest x‐ray was done which showed left lower lobe infiltrates with air bronchogram. Treatment with azithromycin and ceftriaxone for presumed community acquired pneumonia was initiated. Due to the patient's immunosuppression and high LDH, pneumocystic pneumonia was considered (failure of dapsone prophylaxis) and dapsone was switched to primaquine as patient was known to be allergic to Bactrim (TMP‐SMX) and pentamidine. In the subsequent 24 hours, the patient developed worsening dyspnea and cyanosis. Pulse oximetry showed an oxygen saturation of 85%. Patient was placed on Venturi mask (fraction of inspired oxygen, 0.5). An ABG 30 minutes later revealed arterial partial pressure of oxygen to be 212 mm Hg but oxyhemoglobin saturation by co‐oximetry was 70% only (normal >95%). Because of the presence of “saturation gap,” methemoglobin (MetHb) levels were measured and found to be 28% confirming the diagnosis of methemoglobinemia. Because of the temporal relationship, this was attributed to primaquine. Therefore, primaquine was discontinued and methylene blue (70 mg intravenous) was administered. Within the next 48 hours, the patient's clinical condition improved and supplemental oxygen requirements returned to patient's baseline. Repeat MetHb level was 3% with resolution of saturation gap.

Discussion:

Methemoglobinemia is a relatively rare clinical phenomenon that occurs from oxidation of hemoglobin to MetHb, rendering it incapable of oxygen transport. This subsequently leads to tissue hypoxia and cyanosis. Methemoglobinemia can be congenital or acquired (more common). Acquired methemoglobinemia can be caused by a variety of commonly encountered medications such as dapsone, nitroglycerine and primaquine. Healthy individuals can tolerate low levels of MetHb; however in patients with underlying lung dysfunction even low levels of MetHb can lead to severe hypoxia. The presence of elevated saturation gap is a unique clinical feature of this clinical entity. Traditional pulse oximetry is inaccurate and unreliable in patients with high methemoglobin fractions. Treatment is usually withdrawal of offending agent and methylene blue in severe cases.

Conclusions:

Physicians should consider this uncommon yet clinically significant side effect of medications when evaluating a patient with hypoxia.

To cite this abstract:

Aggarwal B, Aggarwal A, Auron M. Smoking Mirrors: Shift to the Left?. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 416. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/smoking-mirrors-shift-to-the-left/. Accessed September 16, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.